Why is my residual urine so high?
Q: I am a 46 years old male and have undergone several medical examinations like USG and others but it is difficult to know the reason for post void residual urine that is presently about 239 cc. One doctor has suggested MCU and the other has asked to go for Cystoscopy. I am afraid of both and think that these examinations may develop further complications in the flow of urine that is already very slow. I have to urinate at least 15 times daily. My sugar is under control. What do you think I should do?
A:It is unusual for a healthy person to carry a residual urine of more than 100 ml. Many times a high residual urine on a ultrasound examination is the result of unusually distended bladder at the time of test, and the less than optimal surroundings to empty the bladder thereafter, and, thus, needs to be reconfirmed on a second scan performed after voiding with a normally filled bladder. In your case, though, it seems likely that you are having a high residual urine, since you have a poor urinary stream and urinary frequency. High residual urine means ineffective emptying of bladder, and such bladders would fill up quickly again to result in urinary frequency. The amount of urine passed out by a person depends upon the bladder contractility and the outflow resistance. The ineffective bladder contraction as well as increase in outlet resistance may result in poor flow and higher than normal residual urine. Both these situations have a varied aetiology and would require clinical examination and in depth investigations to reach a conclusion before recommending any treatment. Lesser invasive investigation is usually done first. A voiding diary and Uroflometry are the first line tests. Depending upon the results, the next most common investigation in a young person like you is an ascending urethrogram to evaluate urethral anatomy, and Urodynamic study to study the bladder contractility. The causative factor would be apparent somewhere along the investigations to guide the right treatment.